Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 50, NWS State College, PA

June 27, 2023Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 27, 2023, 1:05 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2023, 1:05 PM EDT (17:05 UTC)
Expired
Jun 27, 2023, 2:15 PM EDT
In force
70 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lancaster County, PA, York County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:59 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 27, 11:59 AM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
1159 AM EDT Tue Jun 27 2023

.SYNOPSIS...
Showers and thunderstorms will redevelop and become fairly
widespread this afternoon and evening. Localized heavy
downpours and marginally severe thunderstorm wind gusts and
hail are most likely over the eastern half of central PA. A
drying trend is expected Wednesday into Thursday followed by
more rounds of thunderstorms to end June and kick off the month
of July.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A transition to breaks in the early morning fog and stratus
occurred across the Central Mtns and Susq Valley late this
morning and sfc based CAPE climbed to between 1500-2200 J/KG
across the Mid and Lower Susq Valley. Slow moving single and
small multi-cell clusters of TSRA have recently developed and
are tracking NE - fairly close to the direction/speed of the 0-3
KM bulk shear.

Previous disc...

Seasonably strong H5 trough axis will move through CPA during
the near term period. Deep southerly flow ahead of the trough
will continue to support ample moisture, with PWs remaining
around 1.5 inches over the eastern half of the area. Large scale
lift and modest instability will support another round of
diurnal convection this afternoon and evening. Deep-layer shear
will generally be rather weak, but a few storms could be capable
of producing locally strong wind gusts, marginal hail, and
heavy rainfall particularly focused in the Susquehanna Valley
where stronger heating/destablization will occur. SPC has pulled
the MRGL risk back to clip the far eastern part of the forecast
area. As the upper trough slows, there will once again be the
potential for southwest to northeast training storms. With the
bulk of heavy rainfall falling to the east of central PA
yesterday, the threat of isolated flash flooding remains low and
accounted for via WPC MRGL risk ERO. We will mention the low-
end severe/FF risks in the HWO. Storms will fade into tonight
with the loss of heating. A few showers could linger on the
backside of the upper trough with some upslope enhancement over
the western and northern Alleghenies.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
The upper level trough is progged to begin lifting out with the
final shortwave tracking through upstate NY. This will keep at
least a 50/50 chance of a passing shower or [non-severe] t-storm
over the northeast zones during the afternoon. The heavy
rainfall/FF threat will also shift into New England.

Large scale subsidence and sfc ridging build into the area
Wednesday night. Clearing skies and light/calm wind should
favor some valley fog formation into early Thursday morning.
Incoming airmass will trend cooler/drier with min temps in the
50-60F range.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
All medium range guidance supports dry and warmer conditions
Thursday, as the upper trough lifts out and surface ridging/low
pwats build across PA. A slow-moving upper trough and associated
cold front is then progged to approach from the Grt Lks by next
weekend. A warm front lifting into the region could produce a
few showers/tsra Friday. Ensemble plumes indicate scattered
diurnally-driven convection is likely in the warm sector
Saturday, then perhaps a better chance of more
widespread/organized convection Sunday, as the cold front pushes
into the state. The bulk of medium range guidance pushes the
slow moving cold front east of the area by Monday, resulting in
dry and cooler conditions. However, there remains enough
uncertainty to maintain a low chance of showers Monday.

After a relatively cool Wednesday, expect a return to more
typical summertime warmth Thursday with plenty of sunshine and
850mb temps rebounding to around 15C. A southerly flow ahead of the
upstream trough should result in warm and humid conditions into
next weekend with highs mostly in the 80s and lows in the 60s to
near 70F.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Moist upslope flow beneath the mid/upper level trough and in the
wake of a secondary cold front will bring low-end MVFR and even
some period of IFR CIGS to the Western Mtns of PA (KBFD and
KJST) this afternoon while mainly VFR with Tempo MVFR Cigs and
Vsbys will occur in sctd-numerous SHRA/TSRA over much of Central
and Eastern PA.

Expect the return of low stratus and areas of fog tonight,
especially in places where it rains this afternoon.

Outlook...

Wed-Sat...Isolated, mainly afternoon shra/tsra. Brief
restrictions possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Lambert/Steinbugl
LONG TERM...Fitzgerald
AVIATION...Lambert/Travis/Bauco
Hazardous weather outlook, Jun 27, 12:47 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1247 PM EDT Tue Jun 27 2023

PAZ004>006-010>012-017>019-024>027-033>037-045-281700-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Franklin-Tioga-Southern Clinton-
1247 PM EDT Tue Jun 27 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ051>053-057>059-065-066-281700-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
1247 PM EDT Tue Jun 27 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated marginally severe thunderstorms with gusty to locally
damaging winds are possible this afternoon and early evening.

Localized heavy rainfall may produce isolated instances of flooding
especially in urban and poor drainage areas. Areas that received
heavy rainfall yesterday will be more susceptible to flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-041-042-046-049-050-056-063-064-281700-
Juniata-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Perry-Cumberland-Adams-
1247 PM EDT Tue Jun 27 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Localized heavy rainfall may produce isolated instances of flooding
especially in urban and poor drainage areas. Areas that received
heavy rainfall yesterday will be more susceptible to flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jun 27, 11:03 AM EDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1103 AM EDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Tstm Wnd Dmg     1 WSW Middleburg        40.78N 77.06W
06/26/2023                   Snyder             PA   Trained Spotter

            Multiple tree limbs down along Iron Bridge
            Road.

&&

NPB
Special weather statement, Jun 27, 11:20 AM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service State College PA
1120 AM EDT Tue Jun 27 2023

PAZ063-065-271600-
York PA-Cumberland PA-
1120 AM EDT Tue Jun 27 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YORK AND
NORTHEASTERN CUMBERLAND COUNTIES THROUGH NOON EDT...

At 1117 AM EDT, Doppler radar was tracking a strong thunderstorm
that was nearly stationary 2 miles east of Bioling Springs.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Lower Allen, Mechanicsburg, Camp Hill, Boiling Springs, Dillsburg,
Shiremanstown, Siddonsburg, Hogestown and Messiah College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding of small streams, particularly between Boiling
Springs and Dillsburg. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4008 7707 4010 7713 4016 7714 4028 7700
      4018 7685
TIME...MOT...LOC 1517Z 237DEG 8KT 4015 7707

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jun 27, 12:33 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service State College PA
1233 PM EDT Tue Jun 27 2023

PAZ059-066-271715-
Lancaster PA-Lebanon PA-
1233 PM EDT Tue Jun 27 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LANCASTER AND
SOUTHEASTERN LEBANON COUNTIES THROUGH 115 PM EDT...

At 1233 PM EDT, Doppler radar was tracking several strong
thunderstorms along a line extending from Cornwall to Lititz to near
Willow Street. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and dime to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Lancaster, Ephrata, Lititz, Millersville, Willow Street, New Holland,
Manheim, East Petersburg, Cornwall, Akron, Leola, Paradise, Denver,
Reamstown, Rothsville, Strasburg, Quarryville, Newmanstown, Richland
and Brickerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3985 7635 3987 7638 3990 7639 4004 7636
      4026 7640 4038 7625 4036 7621 4020 7604
      3986 7610 3983 7635
TIME...MOT...LOC 1633Z 244DEG 13KT 4025 7632 4011 7630 3989 7633

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:00 PM EDTSpecial Weather StatementCTPLycoming30 min
Jun 26, 8:04 PM EDTSpecial Weather StatementCTPYork26 min
Jun 26, 8:20 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York40 min
Jun 26, 8:47 PM EDTSpecial Weather StatementCTPSnyder, Union28 min
Jun 26, 8:55 PM EDTSevere Thunderstorm WarningCTPDauphin39 min
Jun 26, 9:19 PM EDTSpecial Weather StatementCTPMontour, Northumberland26 min
Jun 26, 9:32 PM EDTSevere Thunderstorm WarningCTPNorthumberland20 min
Jun 26, 9:54 PM EDTAreal Flood AdvisoryCTPLycoming2 hr
Jun 26, 10:08 PM EDTSpecial Weather StatementCTPSullivan37 min
Jun 26, 10:09 PM EDTSpecial Weather StatementCTPSchuylkill21 min
Jun 27, 11:20 AM EDTSpecial Weather StatementCTPCumberland40 min
Jun 27, 12:33 PM EDTSpecial Weather StatementCTPLancaster42 min
Jun 27, 2:03 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Schuylkill72 min
Jun 27, 2:25 PM EDTSpecial Weather StatementCTPSullivan65 min
Jun 27, 2:41 PM EDTSpecial Weather StatementCTPColumbia64 min
Jun 27, 3:07 PM EDTSpecial Weather StatementCTPYork53 min
Jun 27, 3:15 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon, Schuylkill45 min
Jun 27, 3:59 PM EDTSpecial Weather StatementCTPLancaster46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.